Flood, Holmes
- When
- June 17, 1:00 AM EST to June 19, 12:00 AM EST
- Where
- Holmes forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.561, -81.929 (the zone’s center; the record gives no point)
Runoff from heavy thunderstorm rains on June 13th through the 16th caused Killbuck Creek to go into flood early on the 17th. m.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Runoff from heavy thunderstorm rains on June 13th through the 16th caused Killbuck Creek to go into flood early on the 17th. The creek crested at 17.01 feet around 3 a.m. on the 18th. This was the first time since 1994 that Killbuck Creek had climbed as high as 17 feet. Extensive lowland flooding was reported along the creek in both Wayne and Holmes Counties. Several roads had to be closed in each county as a result of the flooding. In Killbuck, several homes were completely surrounded by flood waters. Many homes and business along the creek sustained minor flood related damages. Widespread flooding was also reported elsewhere in both of these counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 16, 8:50 PM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CLEVELAND OH 950 PM EDT WED JUN 16 2004 .PREVIOUS DISCUSSION... SHOWER AND TSTM ACTIVITY INCRSG OVR IND AND MOVG NE. NO MENTION OF SVR...THIS SITUATION WILL HAVE TO BE MONITORED...AS SOUNDG SHOW A THREAT FOR SOME ROTATION. MIN TEMPS LOOK OK. FLOOD WATCH LOOKS GOOD WITH MORE ACTIVITY DVLPG. && .PREVIOUS DISCUSSION... DID A QUICK UPDATE TO PUT SOME TIMING FOR THE PCPN IN. IT STILL LOOKS LIKE MORE ACTIVITY SHOULD DEVLOP LATER BASED ON MSTR AND OMEGA. ANY ACTIVITY EARLY SHOULD BE MORE CHANCE. KEEPG AN EYE ON ACTIVITY OVER IOWA. && .PREVIOUS DISCUSSION... WARM FRONT CONTINUES TO MOVE NORTH THIS AFTERNOON THROUGH THE CWA. THE NORTHWARD EXTENT AND PCPN ASSOCIATED WITH THE FRONT VARIES WITH EACH MODEL. THE ETA AND GFS ARE IN AGREEMENT THAT AN 850MB JET WILL MOVE INTO NRN IN AND NW OHIO THIS AFTERNOON AND THEN PUSH EAST OVERNIGHT. THE WIDESPREAD PCPN CURRENTLY OVER THE REGION IS ASSOCIATED WITH THE JET. THE NORTHWARD EXTEND OF THE FRONT IS THE REAL QUESTION. IT IS POSSIBLE THE PCPN SHIELD WILL PUSH WELL NORTH OF THE COUNTY WARNING AREA OVERNIGHT. THIS WOULD MAKE FOR DRY CONDITIONS OVER MUCH OF THE SOUTHERN AREAS WHICH ARE CURRENTLY IN A FLOOD WATCH. DIURNAL CONVECTION IS FORMING IN THE DRY SLOT BUT THIS CONVECTION WILL NOT LIKELY SUSTAIN ITSELF AFTER SUNSET SINCE THERE IS LITTLE DYNAMIC SUPPORT. THE DIFFERENCE IN THE MODEL PCPN IS DRASTIC. THE ETA PRINTS OUT WELL OVER AN INCH FOR CLE...MFD AND TOL WHILE THE AVN IS IN BETWEEN 0.50 AND 0.75. HPC QPF GRAPHICS SHOW THE HEAVIEST PCPN OVER NW OHIO TOWARDS THE MANSFIELD AREA WITH A MAX VALUE AROUND 1 INCH OVER TOL. MY BIGGEST CONCERN WILL BE THE MOVEMENT OF THE FRONT ON THURSDAY. THE CONVECTION ASSOCIATED WITH THIS FRONTAL MOVEMENT MAY BE ENOUGH TO CREATE LOCALIZED FLASH FLOODING. WITH THIS IN MIND...I WILL LIKELY KEEP THE FLOOD WATCH THROUGH THURSDAY. THE RAIN TONIGHT MAY NOT CREATE THE FLOODING BUT IT WILL PRIME THE AREA FOR THURSDAY. I WILL EXTEND THE FLOOD WATCH UNTIL 8PM ON THURSDAY. THE FRONT SHOULD MOVE EAST FRIDAY NIGHT AND GIVE US A BRIEF BREAK ON SATURDAY. THE GFS BRINGS A SERIES OF FRONTS THROUGH THE REGION ON SUNDAY...MONDAY AND TUESDAY. SCATTERED PCPN WILL BE PLACED BACK IN THE FORECAST FOR THESE LATER PERIODS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...FLOOD WATCH TIL 8 PM THURSDAY FOR NW AND NC OHIO AND A FEW COUNTIES IN NE OH. PA...NONE. && GARNET
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 616 AM EDT WED JUN 16 2004 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-161213- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 616 AM EDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT TODAY FOR ALL BUT EXTREME NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. THE FLOOD WATCH WILL CONTINUE TONIGHT FOR NORTHWEST OHIO AND PART OF NORTH CENTRAL OHIO TO THE AKRON AREA. AN ISOLATED STORM OR TWO COULD BECOME SEVERE BUT HEAVY RAIN IS EXPECTED TO BE THE MAIN WEATHER CONCERN TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE STORMS ON THURSDAY AND THURSDAY NIGHT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT ALTHOUGH FLOODING SHOULD BE REPORTED TO THE NATIONAL WEATHER SERVICE AND YOUR LOCAL LAW ENFORCEMENT AGENCY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
153 AM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD 4 NW BERLIN 40.55N 81.81W
06/17/2004 HOLMES OH AMATEUR RADIO
ROADS WASHED OUT AND POWER POLES KNOCKED DOWN BY THE HIGH
WATER NEAR FRYBURG.
1245 AM FLASH FLOOD WILMOT 40.66N 81.64W
06/17/2004 STARK OH LAW ENFORCEMENT
THE TOWN IS COMPLETELY UNDER WATER.
&&
FMKThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408173, 5408174.